John is an 80-year-old man who felt unusually tired and achy, and had increased sweating for several days. He thought he might have the flu, and saw his family doctor. Seeing nothing unusual other than an elevated heart rate, the doctor told him to take ibuprofen, and call his cardiologist — me — if his heart rate stayed high, or if he developed shortness of breath or chest discomfort.
He felt a bit better, but two days later called my office as his heart rate remained elevated. Thinking there might be a problem with his pacemaker, he asked to speak to our pacemaker nurse. She asked him to send her a strip from his monitoring device, designed to check his pacemaker from home.
John has a complicated medical history. Due to cancer, his left kidney was removed in 2016, but he had no problems with the surgery, and did fine with just one kidney.
He also has a history of a cardiomyopathy, caused by a heart attack many years ago, with resultant decreased heart function. Although stable for many years, he had an implantable cardioverter defibrillator, which works as a defibrillator and pacemaker, put in several years ago for preventive reasons. Prior checks of his ICD had shown that it had always served as a sentry, to watch him carefully for any arrhythmias.
After his pacemaker was checked remotely, John was sent immediately to the closest emergency room. The ER doctor found him still to be feeling well, with a heart rate of 147, and blood pressure 110/78. After having an EKG, he was given medication through an IV and immediately became short of breath, his blood pressure falling dramatically.
Because of his deteriorating condition, while he was still awake, the doctors used a defibrillator to shock his heart and restore his heart rhythm. This worked, but he became sicker and couldn't breathe. A chest X-ray showed pulmonary edema, or fluid in the lungs, and because he needed mechanical help breathing, he spent several days in the intensive care unit.
Why did John suddenly become so sick?
John had a heart rhythm called ventricular tachycardia, sometimes caused by heart disease. This kind of heart rhythm, originating from the lower chambers, or ventricles, of the heart, is potentially life-threatening. It can often be fixed by giving an electrical shock exactly timed to the heartbeat.
Prior sedation is critically important, as getting shocked while you're awake is not a pleasant experience. This is a different kind of shock than is usually seen on television shows, when a medical professional puts paddles on an unconscious patient, shouts "clear," and gives a desynchronized shock to reset the heart, presumably from an immediately lethal rhythm called ventricular fibrillation.
John became acutely ill because his arrhythmia was initially mistaken for another, less life-threatening rhythm problem called supraventricular tachycardia. This kind of fast heart rate originates from the upper chamber of the heart, called the atrium. It can often be quickly fixed with an intravenous medication called adenosine, which John was given. But, when given to someone with ventricular tachycardia, it can cause a sudden drop in blood pressure. The electrical shock that John had while awake likely helped create a perfect storm in which the effects of the medication, combined with the adrenaline surge from receiving a shock while he was wide awake, led him to become sick quickly.
John recovered over the next few days. His implantable cardioverter defibrillator, designed to detect and treat ventricular tachycardia, was checked. Because it is entirely inside the body, it's designed to deliver a life-saving shock that is much lower in intensity, and much better tolerated, than the shock John received.
But John's ICD had been set to deliver a shock only if his heart rate was greater than 160 beats per minute, which never happened. At the hospital, his pacemaker was reprogrammed to detect a heart rate of 145 beats per minute, he was started on new medication, and John went home feeling much better. His kidney function stayed stable.
Two weeks later, John returned for a follow-up. He was feeling fine, but was back in ventricular tachycardia — now at a heart rate of 140 beats per minute, again just below his pacemaker's newly adjusted threshold. This time, things were handled differently. He was admitted to Temple University Hospital and underwent an ablation procedure. An electrophysiologist placed tiny burn marks directly into the electrical system of the heart itself, permanently interrupting the aberrant electrical impulses caused by previous heart damage.
I'm happy to say that when I saw John in the office the other day, his rhythm has remained normal, and he feels like his old self. He gave me permission to share his story, and wanted me to emphasize that he vividly remembers the shock he had in the ER while he was awake.